Doberman Forum : Doberman Breed Dog Forums banner

1 - 7 of 7 Posts

·
Registered
Joined
·
13 Posts
Discussion Starter #1 (Edited)
I'm an so concerned about my doberboy. he's 20 months old from rescue. I have had him since July.

Three weeks ago he started limping on his rear right leg. I took him to the vet and they said X-rays were OK and he needed rest and meds (pain pills, muscle relaxant, rimadyl) for a couple of weeks.

About 1 1/2 weeks later he was off all meds except low dose of rimadyl and stopped eating and had low energy. Took him to the vet. They said he had a GI distress. Gave him flagyl and ran blood work. fever normal

Nex day..dog is totally out of it. He goes to the vet (different one) who says, yes, GI distress, and fever, and very jigh white blood count, and enlarged lymph nodes, low blood protein, anemia and he needs 24x7 hospital.

He was in the hospital for 3 days on antibiotics, flagyl, fluids, etc. All tests including biopsy of enlarged lymph nodes came back negative. That included parasites, 11 tick born illnesses and bacteria. Meamwhile is temp rose to over 105 and they said the last resort was steriods. As much as I hate them (been on them myself) I said OK. His fever was down within 24 hours and he came home 2 days later.

Three days post hospital his anemia is gone, blood protein almost normal, and white blood count down to 21K (still a little high but much lower). temp is normal, he's eating very well, and has some intermitttant limping from his righ rear leg. Still low energy but still very excited about his daily walks. he's on antibiotics, flagyl, ulcer meds, pepcid, prednisone. 7 meds to total. Poor baby.

The vets are stumped --he's been seen by 1 generalists, a surgeon, a cardiologist and 2 internists--we have pretty good access to care in LA? Right now working diagnosis is upper GI distress from the rimadyl led to sepsis and trigged an auto immune response.

Suggestions?

Cyndie and Cain
 

·
Censored
Joined
·
716 Posts
That sounds like a scary ordeal! I'm glad your pup is doing better! It sounds like it would be some sort of hemorrhagic / gastro intestinal issue. Was there ever any vomiting or blood in your pup's stool? It just seems so crazy that he would decline so rapidly without symptoms or sign, even if it was caused by the rimadyl. But every dog is unique and they don't all tolerate medications the same. I'm sorry I can't offer anything else... I am really glad he made it though.
The other thing that came to mind was hemolytic anemia... which is an auto-immune issue. I think it comes on pretty sudden and has drastic effects.
Sending good vibes and ease to you and Cain!
 

·
Registered
Joined
·
2,778 Posts
It sounds to me like he had an infection of some sort somewhere, and that the antibiotics whacked it. You may never know what happened...
 

·
Registered
Joined
·
420 Posts
GI distress, and fever, and very jigh white blood count, and enlarged lymph nodes, low blood protein, anemia and he needs 24x7 hospital.

He was in the hospital for 3 days on antibiotics, flagyl, fluids, etc. All tests including biopsy of enlarged lymph nodes came back negative. That included parasites, 11 tick born illnesses and bacteria. Meamwhile is temp rose to over 105 and they said the last resort was steriods. As much as I hate them (been on them myself) I said OK. His fever was down within 24 hours and he came home 2 days later.

Three days post hospital his anemia is gone, blood protein almost normal, and white blood count down to 21K (still a little high but much lower). temp is normal, he's eating very well, and has some intermitttant limping from his righ rear leg. Still low energy but still very excited about his daily walks. he's on antibiotics, flagyl, ulcer meds, pepcid, prednisone. 7 meds to total. Poor baby.


Suggestions?

Cyndie and Cain

When you say he was anemic, do you know if he was just low on RBC's? or was his hemoglobin low too? If you had a low Hematocrit and hemoglobin it is reasonable to say that he was loosing blood, somewhere to cause the anemia. You say you didnt see any in his poo, did they check urine?
If his Hemoglobin was normal, then you wonder about destruction of the RBC's (like in hemolytic anemia)
Anemia generally stimulates the formation of WBC's as well as RBC's at an increased rate, so depending on which WBC's were elevated and the ratio should tell you if it is more likely due to infection, inflammation, or anemia.
How were his liver values? NSAIDS like rimadyl can damage both the stomach and/or the liver. if there is liver damage you might see some issues with coagulation and that could lead to blood loss and anemia with increased WBC's.
has your dog had rimadyl before? if not I might opt for something different in the future.
Like others said, it could also be an infection. Another thing that comes to mind would be, could he have gotten any sort of rodenticide or medication that interferes with blood clotting? or any odd mushrooms around your house?

You may never know what caused it. those are just a few ideas that came to mind. I am so happy your kiddo is doing well, now.
 

·
Registered
Joined
·
13 Posts
Discussion Starter #6 (Edited)
Sounds like I have more questions to ask. They said his RBC count was low but picked up after the steroids started. I don't know the specifics. His WBC was > 44K and the immature white blood cells (bands) were also elevated. The blood protein was low and at one point his feet started swelling..they were worried about vasculitis. he has not been on rimadyl since I've had him. I don't know his whole history. Urine and fecal studies were negative for blood. They were pretty sure the blood work indicated infection but when his fever wouldn't stay down with IV antibiotics, fluids, flagyl etc and his feet started swelling and his blood protein dropped they started the steroids. We go back tomorrow for a follow up.

This group is so supportive. Thank you so much. My doberboy is ... well.. you all understand how much we love them.
 

·
Registered
Joined
·
420 Posts
So, bands just means the WBC's are immature, so the body is pumping them out too fast. This can be due to infection or inflammation.
Blood results- I know about, the other stuff, not so sure. good luck tomorrow!
 
1 - 7 of 7 Posts
Top